Peterborough Public Health Issues Drug Poisoning Warning
Written by Communications, February 4, 2022
Public Asked to Help Prevent Overdoses and Avoid Stigmatizing People Suffering from Addictions
Today Peterborough Public Health issued a warning regarding an unusual increase in suspected drug poisonings locally.
“Over the last week, Peterborough Public Health detected an unexpected increase in emergency department visits,” explained Dr. Thomas Piggott. “There have been ten overdose-related emergency department visits in the last week. This is above the average of 8.2 overdose-related emergency department visits typically seen in a seven-day period. This increase has prompted us to proceed with issuing a public warning in the hopes of preventing further harms in the community.”
Dr. Piggott added that provincial funding and more local supports for safe consumption of drugs and other harm reduction services are critically important at this juncture in the ongoing opioid crisis. “Even if you don’t know anyone who uses drugs, offering empathy and not stigmatizing people who struggle with addiction is an important way you can contribute the cultural shift needed to address this public health crisis.”
Peterborough Public Health advises if you use substances:
- Don’t use drugs alone
- If you use with a friend, do not use at the exact same time
- Have a plan – Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677
- Carry a naloxone kit, keep it visible and close to you
- Avoid mixing drugs
- Test your drug by using a small amount first
- Call 911 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered
“You are at greatest risk when you are using alone,” explained Dr. Piggott. “If you are using drugs right now, it is critical that you take action to stay safe. Use with a friend and do not use at the same time. You can also ask someone to check in on you or call the National Overdose Prevention Service at 1-888-688-6677”
Peterborough Public Health encourages everyone to recognize the signs of opioid overdose and know what to do:
- Skin is cold and clammy
- Fingernails or lips are blue or purple
- Body is very limp
- Can’t wake the person up
- Deep snoring or gurgling sounds
- Breathing is very slow, erratic or has stopped
- Pupils are very small
- If an overdose is witnessed: Call 911. Give naloxone. Stay with the person until help arrives.
- Under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for possessing or using drugs for personal use.
Peterborough Public Health is also encouraging members of the public to use the recently launched ‘Drug Reporting Tool’. This tool is an anonymous survey to report overdose incidents and harms in the community. Any information shared through the survey supports Peterborough Public Health and community partners in responding to and preventing overdoses in the Peterborough Area. The Drug Reporting Tool can be accessed by clicking here.
For further information, please contact:
705-743-1000, ext. 391